This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The article on thiazide-induced hypokalemia by Martin Duke, MD (239:43, 1978), was interesting. It has seemed obvious to me for some time that the use of diuretics of the thiazide type, and to a lesser degree of the loop type, is filled with the danger of hypokalemia. Certainly the literature amply attests to this. The routine use of potassium supplements or of potassium-sparing agents has been found unnecessary in the routine case by many authorities. Nevertheless, I always have believed that in treating hypertension, or for that matter most edematous states, we are dealing with a population group especially susceptible to, and having a high instance of, acute myocardial infarction. Treating this group for hypokalemia after their arrival in the emergency room seems rather late, and it is not impossible that the prehospital mortality from ventricular fibrillation could be substantially reduced if the patients' potassium levels were kept
Loewy EH. Hypokalemia and Arrhythmias in Myocardial Infarction. JAMA. 1978;239(20):2113. doi:10.1001/jama.1978.03280470025003
Customize your JAMA Network experience by selecting one or more topics from the list below.